Article date: June 2012
Caffeine citrate solution for infusion or oral administration is authorised for the treatment of primary apnoea of premature newborns. There are 2 formulations available: a generic (non-branded) product which contains 10 mg/mL caffeine citrate and a new product called Peyona, which contains 20 mg/mL of caffeine citrate.
Care must be taken over which product is being used when dosing with caffeine citrate, as confusing the products may cause dosing errors.
A letter on the safer use of caffeine citrate was sent to healthcare professionals in May 2012.
Advice for healthcare professionals:
- 2 formulations of caffeine citrate solution are now available: Peyona, which contains 20 mg/mL caffeine citrate, and a non-branded product which contains 10mg/mL caffeine citrate. Take careful note of which product is being used, to avoid dosing errors
- caffeine citrate (is for use in neonatal Intensive Care Units only and treatment must be initiated under the supervision of a physician experienced in neonatal intensive care
- healthcare professionals should also pay special attention to the contraindications, warnings and precautions for use when prescribing and administering caffeine citrate products
- during treatment with any caffeine citrate product, measurement of baseline caffeine levels, monitoring of plasma caffeine concentrations, as well as dose adjustments during treatment, are advisable, particularly in cases of insufficient response or toxic effects, or in infants who are at an increased risk of elevated plasma concentrations (eg, very premature infants or those who have hepatic or renal impairment)
- it is also advisable to measure baseline caffeine levels in infants whose mothers have ingested large quantities of caffeine prior to delivery or infants who previously have been treated with theophylline
Please remember to report suspected adverse reactions to caffeine citrate on a Yellow Card at www.mhra.gov.uk/yellowcard
Letter sent to healthcare professionals in May 2012
BNFC section 3.5.1: respiratory stimulants
Article citation: Drug Safety Update June 2012, vol 5 issue 11: A2